Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 33, NWS Las Vegas, NV

December 12, 2020Esmeralda County, Nye County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Dec 12, 2020, 12:36 AM PST for Esmeralda County, Nye County, Nevada; San Bernardino County, California. It took effect at Dec 12, 2020, 6:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2020, 12:36 AM PST (08:36 UTC)
In effect from
Dec 12, 2020, 6:00 AM PST
Expired
Dec 12, 2020, 4:00 PM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties San Bernardino County, CA, Esmeralda County, NV, Nye County, NV

The radar

The Edwards AFB radar (KEYX), 212 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS75 KVEF 120836
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1236 AM PST Sat Dec 12 2020

CAZ523-525-121500-
/O.NEW.KVEF.WI.Y.0033.201212T1400Z-201213T0000Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
1236 AM PST Sat Dec 12 2020

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 4 PM PST
THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 6 AM this morning to 4 PM PST this afternoon.
  Strongest winds will occur from mid morning through early 
  afternoon. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Pockets of blowing dust expected as well. 

* ADDITIONAL DETAILS...Strong crosswinds will impact travel on
  I-15 south of Barstow and along Highways 247 and 62 across the
  Morongo Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520-NVZ014-121500-
/O.NEW.KVEF.WI.Y.0033.201212T1400Z-201213T0000Z/
Owens Valley-Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, Beatty, 
Goldfield, Silver Peak, and Dyer
1236 AM PST Sat Dec 12 2020

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 4 PM PST
THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Nevada, Esmeralda and Central Nye County. In 
  California, Owens Valley.

* WHEN...From 6 AM this morning to 4 PM PST this afternoon.
  Strongest winds will arrive around midmorning and linger through
  the afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Pockets of blowing dust will result in reduced visibility. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
328 
WWUS75 KVEF 121429
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
629 AM PST Sat Dec 12 2020

CAZ523-525-130000-
/O.CON.KVEF.WI.Y.0033.000000T0000Z-201213T0000Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
629 AM PST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 6 AM this morning to 4 PM PST this afternoon. 
  Strongest winds will occur from mid morning through early 
  afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Pockets of blowing dust expected as well.

* ADDITIONAL DETAILS...Strong crosswinds will impact travel on I-
   15 south of Barstow and along Highways 247 and 62 across the 
  Morongo Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520-NVZ014-130000-
/O.CON.KVEF.WI.Y.0033.000000T0000Z-201213T0000Z/
Owens Valley-Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, Beatty, 
Goldfield, Silver Peak, and Dyer
629 AM PST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Nevada, Esmeralda and Central Nye County. In 
  California, Owens Valley.

* WHEN...From 6 AM this morning to 4 PM PST this afternoon. 
  Strongest winds will arrive around midmorning and linger 
  through the afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Pockets of blowing dust will result in reduced 
  visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
570 
WWUS75 KVEF 122347
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
347 PM PST Sat Dec 12 2020

CAZ523-525-130100-
/O.EXP.KVEF.WI.Y.0033.000000T0000Z-201213T0000Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
347 PM PST Sat Dec 12 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Although localized gusts over 40 mph is still possible, 
widespread gusts over 40 mph are no longer expected.

$$

CAZ520-NVZ014-130100-
/O.EXP.KVEF.WI.Y.0033.000000T0000Z-201213T0000Z/
Owens Valley-Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, Beatty, 
Goldfield, Silver Peak, and Dyer
347 PM PST Sat Dec 12 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Although localized gusts over 40 mph is still possible, 
widespread gusts over 40 mph are no longer expected..

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 11, 2:07 PM PST, 10 hours 29 minutes earlier.

Area forecast discussion, Dec 11, 2:07 PM PST, 10 hours 29 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
207 PM PST Fri Dec 11 2020

.SYNOPSIS...Cloud cover will increase once again today as another
weather system passes by our region. Northerly winds will increase
tomorrow as temperatures drop below seasonal averages. Precipitation
chances with this system remain along our northern zones, with
highest chances in the higher elevations of Lincoln County.
&&

.SHORT TERM...Today through Sunday.

An area of low pressure spins over the Pacific Northwest as we enter
the weekend. Saturday, this low pressure will dip south through the
southern Great Basin, skirting the northern portions of our area.
Impacts will generally remain in northern Inyo County, Esmeralda
County, south-central Nye County and northern Lincoln County and
will take the form of a chance of precipitation in the higher
elevation and breezy north winds Saturday morning. Forecast
precipitation amounts on Saturday remain less than a tenth of an
inch, with light snow possible in the higher elevations of northern
Lincoln County. Snow totals generally below an inch, with up to 2
inches in the highest elevations possible. Low confidence regarding
precipitation totals as a whole, as yesterday, nearly all ECMWF
ensemble members advertised measurable precipitation at KTPH on
Saturday, while the GEFS members trended much drier. Looking at
updated model runs today, the ECMWF ensemble members and GEFS
members seemed to have swapped as models continue to resolve how
deep this low will dig and how close it will come to our CWA border.
That said, impacts will be low regardless and this system will be
quick to pass by our area, with breezy north winds and dry
conditions forecast areawide for the remainder of the weekend. Winds
are expected to remain sub-Wind Advisory. Northerly flow aloft will
allow temperatures to drop to 5-8 degrees below seasonal averages to
finish out the weekend. Northerly winds will calm for most of the
region on Sunday, with the exception of the Colorado River Valley,
where breezy northerly conditions will persist.

.LONG TERM...Monday through Wednesday.

Monday, the Canadian, ECMWF and GFS ensemble means remain in fairly
good agreement with a weaker trough dropping down through the Great
Basin. This system is forecast to remain further north of our area
than Saturday's system, resulting in precipitation chances further
north and reduced to only "slight" chances. These chances are
primarily along the Sierra Nevada Eastern Slopes and the far
northern higher elevations of Lincoln County. Breezy northerly winds
will increase along the southern Great Basin on Monday, moving down
to impact the Colorado River Valley on Tuesday, remaining sub-
advisory both days.

Confidence is low regarding semantics of the rest of the extended
forecast, but conditions are expected to remain dry with
temperatures improving back to around average through the week.
&&

.AVIATION...For McCarran...Light winds favoring typical diurnal
patterns are expected through tonight with periods of mid and high
clouds, mostly above 15kft AGL. CIGS could lower to around 10kft
late Saturday morning through the afternoon. A cold front moving in
from the north on Saturday, could shift winds to the north 10-15 mph
in the afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light winds are expected across the regional
TAF sites through tonight with periods of mid and high clouds,
mainly above 15kft AGL. Increasing winds along the Sierra Nevada
range will result in downstream turbulence near KBIH late this
evening and continuing overnight. A cold front moving in from the
north will increasing southwest to west winds at KDAG Saturday
morning. The front will progress southward through the day and could
impact all TAF sites with a wind shift to the north and possible
gusty conditions.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Varian
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.